Maryland, 2005

Damaging Winds in Maryland, August 30, 2005

August 30, 2005 · NWS LWX · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 6:16 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 30, 6:16 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
716 PM EDT TUE AUG 30 2005

.SHORT TERM (REST OF TONIGHT)...

UPDATED PUBLIC PRODUCTS ALREADY RELEASED TO INCLUDE TORNADO WATCH
762 IN EFFECT UNTIL MIDNIGHT EDT. SEE W/W/A AT THE END OF THIS
AFD FOR SPECIFIC LOCATIONS. REST OF THE FORECAST UNCHANGED ATTM.

&&

.PREVIOUS DISCUSSION...
(ISSUED 240 PM EDT MON AUG 30 2005)

SHORT TERM (TNGT/WED)...

MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.

WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.

CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.

WOODY

LONG TERM (WED NIGHT-TUE)

EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.

ROSA

AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.

MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...TORNADO WATCH FOR DCZ001 UNTIL MIDNIGHT WEDNESDAY.
MD...TORNADO WATCH FOR MDZ004-009-013-016>018 UNTIL MIDNIGHT
     WEDNESDAY.
VA...TORNADO WATCH FOR VAZ021-025>031-036>042-050>057
     UNTIL MIDNIGHT WEDNESDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 5 AM THURSDAY.
      ...TORNADO WATCH FOR ANZ533>537 UNTIL MIDNIGHT WEDNESDAY.

&&

SHORT TERM UPDATE...PELOQUIN
PREV DISCUSSION...WOODY/ROSA
Hazardous weather outlook, Aug 30, 10:44 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE AUG 30 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT
...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A
THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS.

IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES
THROUGH THE REGION.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 30, 5:41 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE AUG 30 2005

DCZ001-MDZ004-009-013-016>018-VAZ021-025>031-
036>042-050>057-310400-
DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY-
PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-
CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-
LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-
ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN-
641 PM EDT TUE AUG 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...

THE DISTRICT OF COLUMBIA

IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES

IN CENTRAL MARYLAND

MONTGOMERY... PRINCE GEORGES...

IN NORTH CENTRAL MARYLAND

FREDERICK...

IN SOUTHERN MARYLAND

CALVERT... CHARLES... ST. MARYS...

IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES

IN CENTRAL VIRGINIA

ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...

IN NORTHERN VIRGINIA

ARLINGTON... CULPEPER... FAIRFAX...
FAUQUIER... LOUDOUN... PRINCE WILLIAM...
STAFFORD...

IN NORTHWEST VIRGINIA

CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...

IN WESTERN VIRGINIA

AUGUSTA... HIGHLAND... ROCKINGHAM...

IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES

IN CENTRAL VIRGINIA

CHARLOTTESVILLE... CITY OF FREDERICKSBURG...

IN NORTHERN VIRGINIA

CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
CITY OF MANASSAS... CITY OF MANASSAS PARK...

IN NORTHWEST VIRGINIA

CITY OF HARRISONBURG. CITY OF WINCHESTER...

IN WESTERN VIRGINIA

CITY OF STAUNTON... CITY OF WAYNESBORO...

-310400-

641 PM EDT TUE AUG 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD...
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA...
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD...
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD...
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
Local storm report, Aug 30, 6:24 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     MADISON                 38.38N 78.26W
08/30/2005                   MADISON            VA   LAW ENFORCEMENT

            TREES DOWN NEAR INTERSECTION OF DUET RD AND HOOVER RD

&&

GUYER
Local storm report, Aug 30, 7:33 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
833 PM EDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     REVA                    38.49N 78.13W
08/30/2005                   CULPEPER           VA   EMERGENCY MNGR

            TREES DOWN ON REVA RD

0736 PM     TSTM WND DMG     4 SE CULPEPER           38.43N 77.95W
08/30/2005                   CULPEPER           VA   EMERGENCY MNGR

            TREES DOWN ALONG HIGHLAND RD

0750 PM     TSTM WND DMG     5 NNW CULPEPER          38.54N 78.04W
08/30/2005                   CULPEPER           VA   EMERGENCY MNGR

            TREES DOWN AT OLD STILLHOUSE RD AND EGGBORNVILLE RD.
            POSSIBLE FUNNEL CLOUD SIGHTED.

&&

GUYER/EMSWILER
Local storm report, Aug 30, 7:49 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          ADA                     38.84N 77.92W
08/30/2005                   FAUQUIER           VA   EMERGENCY MNGR

            STRUCTURAL DAMAGE REPORTED ALONG COBBLER VISTA LN

&&

GUYER/EMSWILER
Local storm report, Aug 30, 8:15 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     SPERRYVILLE             38.67N 78.25W
08/30/2005                   RAPPAHANNOCK       VA   EMERGENCY MNGR

            TREES DOWN ALONG SLATE MILLS RD

0723 PM     TSTM WND DMG     WHITE HALL              38.12N 78.66W
08/30/2005                   ALBEMARLE          VA   EMERGENCY MNGR

            LARGE TREES DOWN ALONG VIA LN

&&

GUYER/EMSWILER
Special weather statement, Aug 30, 9:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 PM EDT TUE AUG 30 2005

MDZ016>018-VAZ021-025>031-036>041-050>052-055>057-310400-
CALVERT-CHARLES-ST MARYS-ALBEMARLE-AUGUSTA-CLARKE-CULPEPER-
FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-MADISON-NELSON-
ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-ROCKINGHAM-SHENANDOAH-
SPOTSYLVANIA-STAFFORD-WARREN-
1052 PM EDT TUE AUG 30 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 762 FOR
THE FOLLOWING AREA...

IN MARYLAND THIS CANCELS 3 COUNTIES

IN SOUTHERN MARYLAND

CALVERT... CHARLES... ST. MARYS...

IN VIRGINIA THIS CANCELS 20 COUNTIES

IN CENTRAL VIRGINIA

ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...

IN NORTHERN VIRGINIA

CULPEPER... FAUQUIER... PRINCE WILLIAM...
STAFFORD...

IN NORTHWEST VIRGINIA

CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...

IN WESTERN VIRGINIA

AUGUSTA... HIGHLAND... ROCKINGHAM...

IN VIRGINIA THIS CANCELS 8 INDEPENDENT CITIES

IN CENTRAL VIRGINIA

CHARLOTTESVILLE... CITY OF FREDERICKSBURG...

IN NORTHERN VIRGINIA

CITY OF MANASSAS... CITY OF MANASSAS PARK...

IN NORTHWEST VIRGINIA

CITY OF HARRISONBURG. CITY OF WINCHESTER...

IN WESTERN VIRGINIA

CITY OF STAUNTON... CITY OF WAYNESBORO...

DCZ001-MDZ004-009-013-VAZ042-053>054-310400-
DISTRICT OF COLUMBIA-FREDERICK-MONTGOMERY-PRINCE GEORGES-
ARLINGTON-FAIRFAX-LOUDOUN-
1052 PM EDT TUE AUG 30 2005

...TORNADO WATCH NUMBER 762 REMAINS VALID UNTIL 12 AM EDT FOR THE
FOLLOWING AREA...

THE DISTRICT OF COLUMBIA

IN MARYLAND THIS WATCH INCLUDES 3 COUNTIES

IN CENTRAL MARYLAND

MONTGOMERY... PRINCE GEORGES...

IN NORTH CENTRAL MARYLAND

FREDERICK...

IN VIRGINIA THIS WATCH INCLUDES 3 COUNTIES

IN NORTHERN VIRGINIA

ARLINGTON... FAIRFAX... LOUDOUN...

IN VIRGINIA THIS WATCH INCLUDES 3 INDEPENDENT CITIES

IN NORTHERN VIRGINIA

CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
August 30, 10:05 PM EST to 10:08 PM EST
Where
Frederick County, 1 mi W of Brunswick
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
39.317, -77.650

A survey was performed by a National Weather Service meteorologist. The survey revealed roof shingle damage on several consecutive houses along East Mountain Road. A television antenna was damaged. A few trees were downed in the same location. A south to north grove of trees west of Route 17 also was damaged. The trees were bent to the west toward the Blue Ridge Mountains. This occurred a few miles to the north of Brunswick.

Thunderstorm Wind, Frederick

When
August 30, 10:20 PM EST to 10:25 PM EST
Where
Frederick County, 2 mi NW of Middletown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
39.470, -77.583

Several large trees were uprooted in a valley located near the end of Tabor Drive. Some trees were also damaged on Station Road a little further to the north.

Thunderstorm Wind, Frederick

When
August 30, 11:05 PM EST to 11:07 PM EST
Where
Frederick County, 1 mi NW of Emmitsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
39.720, -77.350

A few trees were downed on Tract Road just south of the Pennsylvania state border. There was also some tree damage on Cool Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469228, 5469229, 5469230.